Research Article

Development of cutaneous gangrene during continuous peripheral infusion of vasopressin.

Br Med J (Clin Res Ed) 1983; 287 doi: https://doi.org/10.1136/bmj.287.6406.1657 (Published 03 December 1983) Cite this as: Br Med J (Clin Res Ed) 1983;287:1657
  1. J R Anderson,
  2. G W Johnston

    Abstract

    Five patients given vasopressin by infusion to reduce portal hypertension developed signs of cutaneous gangrene 18-24 hours after the start of the infusion. Four patients were treated by application of local dressings; in three cases the lesions healed, but the fourth patient died from variceal haemorrhage. The remaining patient required split skin grafting but died 48 hours after operation. The mechanism of this effect of vasopressin is not clear, but if local blanching of the skin is noted during infusion the catheter should be flushed immediately with a vasodilator in an effort to counteract the drug's vasoconstrictor effect.